Prescription Medications Frequent Cause of Weight Gain: Often Overlooked by Most Physicians
Prescription medications can cause weight gain . One medications prescribed for one problem can often cause others. Sometimes the side effects from the medication can be worse than any benefits. Weight gain is one of the most common problems caused by many medications. One of the most important reasons for having your metabolic and weight problems treated by an endocrinologist and internist is because he/she is the medical professional best trained to recognize the problem and make adjustments in your prescription medications.
Because of interference in metabolism, increased hunger, or increased cravings, weight loss may be almost impossible with some of these prescription medications. See how that happens and what you can do about it. This is one of the most common and least recognized causes of weight problems. They are often overlooked by patients and prescribing physicians alike.
10 Reasons Prescription Medications Can Cause Weight Gain
Weight gain and difficulty losing weight due to prescription medications can have numerous causes. Since weight gain and difficulty with weight loss is so common, the secret is knowing which drugs may cause weight gai and why.
Here are some of the reasons prescription medications can cause weight gain:
- Metabolism: Energy consumption may be reduced–this is a metabolism issue
- Insulin: Increased insulin secretion leading to increased fat tissue
- Appetite is increased
- Thirst is increased which is often quenched with sugary drinks
- Water retention is increased
- Cravings increased: makes us want to eat more
- Increased acid secretion by the stomach may cause more appetite
- Increased appetite but not real hunger–important to differentiate
- Fatigue and less activity
Increased Appetite vs. Increased Hunger
Learning to tell the difference between increased hunger and increased appetite may help differentiate drug-induced weight gain from other causes. Hunger is when you must eat immediately and just about any food will satisfy you. Appetite is when you feel like eating but without the urgency of hunger.
Most medication-induced weight gain is due to an increase in appetite. It causes a nagging feeling that you want to eat more but won’t really make you hungry. A good test of the difference between hunger and appetite is whether you are willing to eat something you really don’t like that much. If the answer is yes, you are hungry. If the answer is no, then it is your appetite calling to you.
We know that serotonin, the chemical in the brain that regulates mood, also regulates appetite. Antidepressants work only on the mood function of serotonin and may in some way interfere with the appetite function.
Common Medications Causing Weight Gain
Estrogen and progesterone hormone treatment
These drugs together or by themselves increase appetite, produce water retention, and in high doses, also increase blood sugar and fat mass. The male hormone testosterone may also increase appetite.
Corticosteroids (e.g. cortisone) very common cause of weight gain
These increase our appetite and induce overly high levels of insulin in our blood (hyperinsulinism) that cause our bodies to store fat. The longer the treatment and the higher the dose the more the weight gain. Most of the weight gain is around the abdomen and may be as high as 30 lbs. Local injectable corticosteroids, such as might be done in the knee joint or spinal column for inflammation, and inhaled corticosteroids used for asthma, are not associated with weight gain. Steroids can affect the metabolic rate and lead to increased appetite and overeating.
Examples of corticosteroids include prednisone, methylprednisolone, and hydrocortisone.
Migraine medication often cause of unexplained weight gain
Migraine medications cause weight gain in 70% of the patients who take them. Amitriptyline and Nortriptyline are examples.
Cancer treatments: less common cause
Some chemotherapy or hormone therapy protocols used to treat breast cancer are the reason why most of these patients gain weight.
High blood pressure (hypertension) – beta-blockers very common cause of weight gain
They can cause weight gain since they block the burning of fat by inhibiting sympathetic tonus. These prescription medications are used to prevent heart failure and treat blood pressure. Common examples of this class are metoprolol (Lopressor) and atenolol (Tenormin). Many of the older beta-blocker drugs can lead to fatigue, which may be responsible for some of the weight gain. Patients may be tired, have a lack of energy, and in general be fatigued. This decreases daily activities and therefore decreases calories burned.
Antibiotics: may cause weight gain, but not important because they are rarely taken long enough to cause a problem
Antibiotics are widely used in industrial livestock breeding to fattening cattle. They increase livestock weight gain by 10%. They have exactly the same effect on the human body. However, it’s usually rare to be taken over long enough periods of time to cause weight gain.
Anxiety and Depression Drugs (Psychotropics): Most common cause of severe weight gain- often taken over a long time (years instead of days)
Used to treat nervous disorders, these prescription medications act in that area of our brain (the hypothalamus) which controls our appetite and regulates body weight. Likewise, some anti-depressants, neuroleptics, tranquilizers, and tricyclic antidepressants, also increase our appetite, lead to snacking, and furthermore stimulate insulin secretion. Why antipsychotics cause weight gain is uncertain, but people who use antipsychotics have been shown to have higher levels of an enzyme in the brain called AMP-kinase that can block the H1 histamine receptor and, like antihistamines, boost appetite. Many of these class of drugs also interfere with blood sugar control, leading to insulin resistance and type 2 diabetes. The blockage of the serotonin receptor 5HT2C also seems to play a role in promoting excess weight gain. Psychotropic prescription medications causing weight gain include:
- citalopram (Celexa)
- fluoxetine (Prozac)
- fluvoxamine (Luvox)
- mirtazapine (Remeron)
- paroxetine (Paxil)
- sertraline (Zoloft)
Lithium, which is used to treat behavior disorders such as bipolar disorder, interferes with normal thyroid function. Therefore, it makes people gain weight.
Anti-diabetes medications well-known cause in diabetics
Sulfonylurea medications cause weight gain (approximately 10 to 20 pounds during the first 4 to 12 months). This weight gain manifests as an increase in body fat. The cause is increased insulin secretion and, collaterally, excessive water retention. Examples of these prescription medications also include glyburide (DiaBeta) and glipizide (Glucotrol). These agents may increase insulin production, which can lower blood sugar levels and result in an elevated appetite.
Insulin itself can also lead to weight gain. This is possibly due to periods of low blood sugar that stimulate appetite as well as the increased conversion of sugar to fat. Other drugs used in the treatment of type 2 diabetes can lead to weight gain and fluid retention. Examples include pioglitazone (Actos) and rosiglitazone (Avandia), which are in the class thiazolidinediones. Others include:
- glimepiride (Amaryl)
- glipizide (Glucotrol)
- glyburide (Diabeta, Micronase)
- nateglinide (Starlix)
- pioglitazone (Actos)
- repaglinide (Prandin)
Metformin (Glucophage), exenatide (Byetta), and sitagliptin (Januvia) are more likely to be weight neutral or associated with weight loss.
Valproic acid (Depakote, Depakene) is used to treat epilepsy (seizures) and bipolar disorder, as well as migraine prevention. Valproic acid appears to boost appetite and may result in a 10 pound or more weight gain. Lithium (Lithobid) is also used for mood disorders and is associated with weight gain. Other mood stabilizers causing weight gain include:
- clozapine (Clozaril)
- lithium (Eskalith, Lithobid)
- olanzapine (Zyprexa)
- quetiapine (Seroquel)
- risperidone (Risperdal)
Antihistamines: slight weight gain, uncommon
An estimated 50 million people in America suffer from hay fever and other allergies. However, if they take antihistamines, such as cetirizine (Zyrtec) and fexofenadine (Allegra), they are more likely to be overweight and have higher insulin concentrations. According to a 2010 study, people on antihistamines weighed 4 to 6 lb more than those not taking them. These drugs react with the H1 histamine receptor, which besides its role in allergies is part of the brain’s appetite center chemicals. Suppression of this receptor’s activity can stimulate the appetite. Other antihistamines causing weight gain include:
- diphenhydramine (Benadryl)
- loratadine (Claritin)
Metformin and Topirmate May Reduce Medication Induced Weight Gain
Recent reports indicate that these two drugs may reduce the weight gain from many medications especially the psychotropic ones.
Summary of Prescription Drugs and Weight Gain
This often overlooked problem needs to be reviewed whenever weight loss is unusually slow or there is a sudden weight gain. Look for drugs taken for longer periods of time (months rather than days) . That is where the problem will be found. Antihistamines, hormones, diabetic medication and especially anxiety and depression medications account for most of the significant problems.
Once found, the goal is to find similar medication without this side effect.